Selected Retinoids/Progestin-Only Oral Contraceptives Interactions
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
The cause of this interaction is not known.
What might happen:
Levels of progestin may increase and interfere with the effectiveness of oral contraceptives that only contain progesterone.
What you should do about this interaction:
Because acitretin and isotretinoin can cause birth defects, you should you should be using two reliable forms of birth control. Contact your healthcare professionals (e.g. doctor or pharmacist) as soon as possible about using different forms of a hormonal contraceptive. They may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Soriatane (acitretin) US prescribing information. Roche Pharmaceuticals February, 2014.
- 2.Accutane (isotretinoin) US prescribing information. Roche Laboratories, Inc. January, 2010.
- 3.Hendrix CW, Jackson KA, Whitmore E, Guidos A, Kretzer R, Liss CM, Shah LP, Khoo KC, McLane J, Trapnell CB. The effect of isotretinoin on the pharmacokinetics and pharmacodynamics of ethinyl estradiol and norethindrone. Clin Pharmacol Ther 2004 May;75(5):464-75.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.